Vol. 78, No. 1, 1978

Recent Issues
Vol. 311: 1
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Focal sets of submanifolds

Thomas E. Cecil and Patrick J. Ryan

Vol. 78 (1978), No. 1, 27–39
Abstract

This is a study of the manifold structure of the focal set of an immersed submanifold in a real space form M. A typical result is the following:

Theorem. Let M be an orientable (immersed) hypersurface in M which is complete with respect to the induced metric. Let λ be a differentiable principal curvature of constant multiplicity ν > 1 on M. Then the focal map fλ factors through an immersion of the (n ν)-dimensional manifold Mλ into M. In this way, fλ(M) is an immersed submanifold of M.

Mathematical Subject Classification 2000
Primary: 53C40
Milestones
Received: 2 May 1977
Revised: 15 February 1978
Published: 1 September 1978
Authors
Thomas E. Cecil
Department of Mathematics
College of the Holy Cross
Worcester MA 01610-2395
United States
Patrick J. Ryan